Alert archive / Alabama / Flash Flood Warnings in 2008
Flash Flood Warning 7, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at May 27, 2008, 8:39 AM CDT for Colbert County, Lauderdale County, Lawrence County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2008, 8:39 AM CDT (13:39 UTC)
- Expired
- May 27, 2008, 11:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Colbert County, AL, Lauderdale County, AL, Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 123 km from the middle of the area, began a volume at 13:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 10:55 AM CDT | FLASH FLOOD | 8 E Killen, AL | WATER REPORTED OVER THE ROADWAY ON CR 51 NEAR TUNERSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 136 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 1.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 271340
FFWHUN
ALC033-077-079-271645-
/O.NEW.KHUN.FF.W.0007.080527T1339Z-080527T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
839 AM CDT TUE MAY 27 2008
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
THIS INCLUDES THE CITIES OF...TUSCUMBIA...SHEFFIELD...MUSCLE
SHOALS...
CENTRAL AND WESTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
THIS INCLUDES THE CITIES OF...UNDERWOOD-PETERSVILLE...FLORENCE...
NORTHWESTERN LAWRENCE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 1145 AM CDT
* AT 839 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LEXINGTON...TUSCUMBIA...KILLEN...FLORENCE...WATERLOO...RED BANK.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
LAT...LON 3501 8736 3461 8729 3475 8792 3485 8803
3500 8819
$$
KULA1 follow-up statement
000
WGUS74 KHUN 271502
FFSHUN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1001 AM CDT TUE MAY 27 2008
ALC033-077-079-271645-
/O.CON.KHUN.FF.W.0007.000000T0000Z-080527T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAUDERDALE AL-COLBERT AL-LAWRENCE AL-
1001 AM CDT TUE MAY 27 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR
NORTH CENTRAL LAWRENCE...NORTHEASTERN COLBERT AND LAUDERDALE
COUNTIES...
AT 1001 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE FLASH FLOOD PRODUCING THUNDERSTORMS AND SHOWERS THROUGHOUT
MOST OF THE WARNED AREA. THE CLUSTER OF HEAVIEST RAINFALL WAS
LOCATED 15 MILES WEST OF UNDERWOOD-PETERSVILLE...MOVING SLOWLY EAST.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TUSCUMBIA...TOWN CREEK...SHEFFIELD...NORTH COURTLAND...MUSCLE
SHOALS...LEXINGTON...LEIGHTON...KILLEN AND FLORENCE
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3501 8736 3461 8729 3475 8792 3485 8803
3500 8819
TIME...MOT...LOC 1501Z 273DEG 3KT 3487 8796
$$
KULAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:33 AM CDT, 5 hours 6 minutes earlier.
Area forecast discussion, May 27, 3:33 AM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 333 AM CDT TUE MAY 27 2008 .DISCUSSION... VERARCHING PATTERN THROUGH WEDNESDAY CONSISTS OF MULTIPLE SHORTWAVES EMBEDDED IN GENERALLY ZONAL FLOW ACROSS THE SE STATES AT H5...WITH SURFACE/NEAR SURFACE SOUTHERLY FLOW ADVECTING IN COPIOUS GULF MOISTURE. MCS GENESIS REGION CONTINUES OVER THE CENTRAL PLAINS...WITH EASTWARD EVOLUTION BRINGING MULTIPLE ROUNDS OF -TSRA TO MANY AREAS OF THE MID SOUTH. FOR TODAY...06Z RUC ANALYSIS CAPTURES VORT MAX CURRENTLY MOVING ACROSS NORTHWESTERN ALABAMA WELL...AND 06Z RUC/00Z NAM BOTH INDICATE THIS ENERGY WILL STALL OVER NORTHERN ALABAMA AROUND 12Z-15Z THIS MORNING. DESPITE THAT RESIDENT AIR MASS WAS ALREADY WORKED THROUGH EARLIER...AM EXPECTING SUNRISE REDEVELOPMENT WITH MORNING PROGRESSION THROUGH CWFA. WITH MAIN ENERGY RESIDING JUST NORTH OF THE TN/AL BORDER...SUSPECT THAT HIGHEST CHANCES WILL BE NORTHWEST. THIS WAVE WILL LIFT BY LATE MORNING...AND EXPECT A BREAK IN TSRA ACTIVITY DURING THE MIDDAY PERIOD. AFTERNOON REDEVELOPMENT WILL OF COURSE DEPEND ON EARLY MORNING ACTIVITY AND MIDDAY RESPITE...NOT TO MENTION ANY LINGERING OUTFLOW BOUNDARIES OVER OR NEAR THE CWFA. BUT REGARDLESS OF IMPETUS...EXPECT AFTERNOON TSRA COVERAGE TO BE SIMILAR TO MONDAY. PARAMETERS THIS AFTERNOON ARE SIMILAR TO YESTERDAY...SO AGAIN EXPECT A THREAT OF A FEW STRONG STORMS WITH SMALL HAIL AND LOCALLY HEAVY RAINFALL. GIVEN THAT SOME AREAS IN NORTHWESTERN ALABAMA RECEIVED SEVERAL INCHES OF RAIN MONDAY EVENING...FLOODING MAY BECOME A CONCERN WITH TRAINING CELLS. UNLIKE MONDAY NIGHT...TUESDAY NIGHT SHOULD SEE LESS -TSRA COVERAGE IN THE LATE EVENING ONCE THE AFTERNOON/EARLY EVENING -TSRA DISSIPATE. TOWARD SUNRISE ON WEDNESDAY...ANOTHER VORT MAX WILL ENTER NORTHWESTERN ALABAMA COINCIDENT WITH A SURFACE COLD FRONT SAGGING SOUTH FROM TENNESSEE. THIS COMBINATION WILL SERVE AS THE IMPETUS FOR SCATTERED -TSRA THROUGH THE DAY AHEAD OF AND ALONG THE FRONT. PWATS STILL PUSH 2.00 INCHES AND WHILE THERE IS VERY LITTLE IN TERMS OF SHEAR...LAPSE RATES REMAIN SUPPORTIVE OF SMALL HAIL IN THE STRONGER STORMS. SHOWERS WILL TAPER BEHIND THE FRONT AS A DRIER AIRMASS ADVECTS SOUTHWARD. THIS FRONT...HOWEVER...DOES NOT CLEAR THE STATE...BUT INSTEAD STALLS OVER THE MIDSTATE ON THURSDAY BEFORE MOVING NORTHWARD AGAIN ON FRIDAY AS A WARM FRONT. SO THE QUESTION REMAINS OF WHETHER THE FRONT WILL MOVE FAR ENOUGH SOUTH AND QUICKLY ENOUGH TO KEEP A DRY FORECAST IN FOR THURSDAY. AT THIS POINT...SOUNDINGS SUGGEST THAT MOST OF THE TENNESSEE VALLEY WILL BE JUST DRY ENOUGH...BUT WITH A NORTH-SOUTH POP GRADIENT. GIVEN THE RATHER FAST RETURN TO SOUTHERLY FLOW...THE NEAR-SEASONABLE TEMPERATURES OF TUESDAY AND WEDNESDAY WILL BE REPLACED BY READINGS IN THE U80S TO AROUND 90 BY FRIDAY AHEAD OF THE NEXT SYSTEM WHICH IS POISED TO AFFECT THE CWFA ON SATURDAY NIGHT INTO SUNDAY AS A COLD FRONT DROPS THROUGH THE AREA. AFTER A DRY START TO THE WORK WEEK...SOUTHERLY FLOW WILL AGAIN RETURN BY TUESDAY WITH MOISTURE AGAIN ON THE INCREASE SO WILL INTRODUCE SMALL POPS ATTM. COORDINATED WITH FFC AND OHX...THANKS. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 82 67 82 65 / 70 30 50 20 SHOALS 84 68 84 65 / 70 30 50 20 CULLMAN 85 68 83 66 / 70 30 50 30 FAYETTEVILLE 81 65 81 63 / 80 30 50 20 ALBERTVILLE 84 68 84 67 / 70 30 50 30 FORT PAYNE 82 64 83 65 / 70 30 50 20 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && JLL
Hazardous weather outlook, May 27, 5:15 AM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 515 AM CDT TUE MAY 27 2008 ALZ001>010-016-TNZ076-096-097-271830- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 515 AM CDT TUE MAY 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... MORE SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE TENNESSEE VALLEY TODAY...AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. A ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED DURING THE MORNING. THESE SHOWERS SHOULD END DURING THE LATE MORNING TO EARLY AFTERNOON...WHICH WILL ALLOW SOME HEATING...AND FURTHER DESTABILIZE THE ATMOSPHERE. THIS WILL LEAD TO ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS FROM THE LATE AFTERNOON INTO THE EVENING. GIVEN THE HIGH AMOUNTS OF MOISTURE PRESENT IN THE ATMOSPHERE...THERE IS A RISK FOR LOCALLY HEAVY RAIN. ADDITIONAL HEAVY RAINS FALLING ON ALREADY WET GROUND ACROSS NORTHWEST ALABAMA MAY CAUSE WATER RUNOFF AND FLASH FLOODING PROBLEMS...ESPECIALLY THOSE AREAS WEST OF THE QUAD CITIES. A FEW OF THE STORMS COULD BECOME STRONG TO MARGINALLY SEVERE. DAMAGING WINDS IN EXCESS OF 60 MPH...AND HAIL TO PENNY SIZE ARE THE PRIMARY WEATHER THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THERE IS A CHANCE OF FOG DEVELOPING BEFORE DAYBREAK WEDNESDAY... ESPECIALLY AROUND AREAS THAT HAVE RECEIVED RECENT RAINS. OTHERWISE...A COLD FRONT WILL APPROACH THE AREA DURING WEDNESDAY. THIS FRONT INTERACTING WITH AN ALREADY MOIST AND UNSTABLE ATMOSPHERE COULD HELP MORE SHOWERS AND THUNDERSTORMS DEVELOP. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH DAMAGING WINDS AND LARGE HAIL...AND LOCALLY HEAVY RAINFALL. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN TO THE FORECAST AREA SATURDAY AND SUNDAY...AS A WEAK COLD FRONT MOVES ACROSS THE TENNESSEE VALLEY. .SPOTTER CALL TO ACTION STATEMENT... ORGANIZED ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SPOTTERS AND EMERGENCY MANAGERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS AND ANY SEVERE WEATHER REPORTS. RSB
In the hours before
Special weather statement, May 27, 7:22 AM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 722 AM CDT TUE MAY 27 2008 ALZ004-007-271245- LAWRENCE-MORGAN- 722 AM CDT TUE MAY 27 2008 ...SIGNIFICANT WEATHER ALERT FOR LAWRENCE AND MORGAN COUNTIES UNTIL 745 AM CDT... AT 721 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF MOULTON...MOVING EAST AT 10 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CHALYBEATE SPRINGS. CADDO. TRINITY. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. RSB
Local storm report, May 27, 7:35 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
735 AM CDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM TSTM WND DMG CHALYBEATE SPRINGS 34.57N 87.23W
05/27/2008 LAWRENCE AL EMERGENCY MNGR
TREE BLOWN DOWN ONTO A MOBILE HOME AND A CAR IN THE
CHALYBEATE SPRINGS COMMUNITY. PEA SIZE HAIL ALSO
REPORTED.
&&
MPLocal storm report, May 27, 7:38 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
738 AM CDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM TSTM WND DMG CHALYBEATE SPRINGS 34.57N 87.23W
05/27/2008 LAWRENCE AL EMERGENCY MNGR
TREES AND POWER LINES DOWN IN THE CHALYBEATE SPRINGS
COMMUNITY.
&&
MPLocal storm report, May 27, 7:40 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
740 AM CDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM TSTM WND DMG CHALYBEATE SPRINGS 34.57N 87.23W
05/27/2008 LAWRENCE AL AMATEUR RADIO
AMATEUR RADIO OPERATOR REPORTS QUARTER SIZE HAIL AND 60
MPH WINDS /MEASURED/ IN EASTERN LAWRENCE COUNTY NEAR
ELHS.
&&
MPThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:32 AM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Morgan | 28 min |
| May 27, 7:42 AM CDT | Flash Flood Warning | HUN | Lauderdale, Lawrence, Limestone | 3 hr |
| May 27, 9:43 AM CDT | Flash Flood Warning | HUN | Colbert | 2 hr |
| May 27, 10:41 AM CDT | Flash Flood Warning | HUN | Lauderdale, Lawrence, Limestone | 3 hr |
| May 27, 11:42 AM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale, Lawrence | 2 hr |
| May 27, 1:36 PM CDT | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 6 hr |
| May 27, 1:53 PM CDT | Flash Flood Warning | HUN | Cullman | 2 hr |
| May 27, 1:59 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lawrence | 46 min |
| May 27, 2:11 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 49 min |
| May 27, 2:40 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lawrence | 50 min |
| May 27, 2:59 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 31 min |
| May 27, 3:18 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 42 min |
| May 27, 4:29 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Marshall | 17 min |
Nearby
Flash Flood Warnings in Alabama, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.